[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 19, 1980

Exacerbation of Parkinsonism by Methyldopa

Author Affiliations

Erwin B. Montgomery, MD Washington University St Louis

JAMA. 1980;244(24):2727-2728. doi:10.1001/jama.1980.03310240019007
Abstract

To the Editor.—  Methyldopa is widely used in the treatment of hypertension. The drug has several well-known side effects, but the potential to produce or exacerbate parkinsonism1 is probably not well known. We have recently cared for two patients whose parkinsonian symptoms were exacerbated by the use of methyldopa.

Report of Cases.—Case 1.—  For six months a 74-year-old woman had had difficulty with keeping her balance and walking. This began three months after therapy with methyldopa was initiated at 500 mg twice a day. Previously she had been living actively and independently. Her examination was notable only for the presence of bradykinesia, flexed posture, and shuffling gait. She could not get out of the wheelchair without assistance. One month after discontinuation of treatment with methyldopa, her condition was much improved. She could get up from a chair and walk without hesitation or assistance.

Case 2.—  A 69-year-old

×